August 17, 2011 (Tokyo, Japan) — The Japanese Ministry of Health, Labor, and Welfare has issued a safety advisory in that country warning of the potential for adverse events with dabigatran (Prazaxa in Japan; Pradaxa elsewhere, Boehringer Ingelheim), following the deaths of five patients. The advisory notes that there have been 81 cases of serious side effects, including gastrointestinal bleeding, since the launch of dabigatran; the drug has been used in around 64 000 people since its launch in Japan in January 2011.
"Within this group, treatment with Prazaxa could not be completely ruled out as a cause of death in five patients, one of whom had kidney failure (a contraindication) and four of whom were aged over 80, " Boehringer Ingelheim spokesperson Dr Reinhard Malin confirmed to heartwire in an email.
According to Malin, the Japanese branch of the company has advised physicians to carefully monitor for signs of anemia and bleeding and emphasized the need for an immediate response if these side effects develop. "Physicians in Japan are recommended to perform renal-function tests before and during treatment, with doses to be reduced or treatment stopped upon signs of renal impairment or bleeding."
As well, the revised ministry guidance also has "called for action to inform patients regarding how to look for signs of abnormal bleeding (such as bloody stool and subcutaneous bleeding) and to call their physician immediately if these are present," Malin said.
Noting that Boehringer Ingelheim is closely monitoring the drug worldwide, Malin said that the company is working with global health authorities to ensure that the drug label appropriately reflects "the benefits and risks of the product for all patients." He also noted that labeling and regulations for the use of the drug are not necessarily the same in different regions.
Particular caution is warranted in elderly patients and patients with risk factors for bleeding, Malin stressed. According to Malin, bleeding risk factors, such as age, renal impairment, low body weight, and comedication "likely contributed to the observed outcomes" in the Japanese patients that prompted the advisory.
Heartwire from Medscape © 2011 Medscape, LLC
Cite this: Deaths Prompt Dabigatran Safety Advisory in Japan - Medscape - Aug 17, 2011.